Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

What does clay coloured stool indicate?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
Hi, I am a 50 year old woman. I have had a sinus infection for two weeks. Was first taking Augmentin, but it was not so effective. Now I'm taking Ceftin. The doctor also prescribed prednisone (40 mg for 2 days, 30 for 2 days, 20 for 2 days and 10 for 2 days). I am drinking Kefir and eating yogurt to help with intestinal issues while taking the antibiotics. Last night I went out to dinner and had one drink. Early this morning I had a bowel movement that was very light - clay-colored. I have not had that before. Can you tell me anything about it. Thank you. Christine
Posted Sun, 9 Feb 2014 in Medicines and Side Effects
Answered by Dr. Rakesh Karanwal 46 minutes later
Brief Answer: Biliary system disorder, medications can cause it Detailed Answer: Hi Ms. XXXXXXX Thanks for your query. The yellowish/dark yellow color to the stools is imparted by bile, which flows into the intestine from the gall bladder, following a high fat diet. Bile facilitates digestion of fat. Some medicines too cause clay colored stools. Usually, absence of bile in the intestine causes clay-colored stools and may be due to problems in the biliary system (the drainage system of the gallbladder, liver, and pancreas). The color of stools has nothing to do with alcohol. However, consult your doctor if you continue to have clay colored stools, in order to rule out underlying/undetected silent gall stones or a liver problem. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: What does clay coloured stool indicate? 3 minutes later
Are the medications I am taking associated with clay colored stools? If so, shouldI keep taking them? Thank you.
Answered by Dr. Rakesh Karanwal 7 hours later
Brief Answer: Continue to take medications Detailed Answer: Yes. Clay stools are apparently due to medications. Please continue taking your medicines, as the drug-induced clay stools is of no significance. Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor